Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 119, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 1, 2004, 11:12 PM EDT for Carter County, Greenup County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2004, 11:12 PM EDT (03:12 UTC)
- Expired
- Jun 1, 2004, 11:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Carter County, KY, Greenup County, KY
The radar
The Charleston,WV radar (KRLX), 99 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1893 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 020312 SVRRLX KYC043-089-020345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 1111 PM EDT TUE JUN 1 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARTER COUNTY IN KENTUCKY... GREENUP COUNTY IN KENTUCKY... * UNTIL 1145 PM EDT... * AT 1105 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF GESLING...OR ABOUT 7 MILES NORTHEAST OF CARTER CAVES STATE PARK...MOVING EAST AT 75 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...ASHLAND... CANNONSBURG...GRAYSON...GREENUP...LOAD...OLDTOWN...NAPLES... PRINCESS AND RUSH. WIND GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE WITH THIS STORM. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3866 8296 3829 8307 3825 8260 3848 8261 $$ HC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 8:45 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 1, 8:45 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 845 PM EDT TUE JUN 1 2004 .UPDATE TO DISCUSSION... .DISCUSSION 845 PM EDT TUE JUN 1 2004 BOW ECHO SIGNIFICANTLY MODIFIED THE ATMOSPHERE THIS EVENING. WILL UPDATE FORECAST APPROPRIATELY. RPY .PREVIOUS DISCUSSION... 300 PM EDT THU JUN 1 2004 THRU THURSDAY NIGHT... ONLY WEAK WAVES THROUGH TONIGHT UNTIL THE MAIN WAVE SWINGS THROUGH ON WEDNESDAY. WITH NO GOOD TAPPING OF MOISTURE AS A RESULT OF WEST TO EAST FLOW ACROSS REGION THE CHANCE OF PRECIPITATION WILL ONLY BE CHANCE CATEGORY INTO WEDNESDAY NIGHT. RIDGING BEHIND TROUGH FOR THURSDAY AND GOOD DRYING THURSDAY NIGHT. FRIDAY THRU TUESDAY... FRIDAY STILL APPEARS TO BE A PLEASANT JUNE DAY. WARM FRONTAL BOUNDARY STARTS LIFTING BACK NORTH ON SATURDAY SO POPS RETURN. DEEPER MOISTURE SHOULD ARRIVE BY SUNDAY. FRONTAL ZONE OSCILLATES IN OUR VICINITY SUNDAY INTO MONDAY. WARM SECTOR FIGURED FOR DAY 7. AAR BATTY && .AVIATION... 735 PM EDT TUE JUN 1 2004 THUNDERSTORMS WITH STRONG WIND GUSTS ARE EXITING TO THE EAST. VFR CONDITIONS WILL BE THE GENERAL RULE OF THE NIGHT...ALTHOUGH SOME THUNDERSTORMS AFTER MIDNIGHT COULD CREATE BRIEF MVFR CONDITIONS...AND SOME VALLEY FOG IS ALSO A POSSIBILITY IN PROTECTED VALLEYS. THUNDERSTORMS WILL STRONG WINDS ARE AGAIN POSSIBLE WEDNESDAY AFTERNOON. RPY && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. &&
Hazardous weather outlook, Jun 1, 5:00 AM EDT, 18 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK... NATIONAL WEATHER SERVICE CHARLESTON WV 500 AM EDT TUE JUN 1 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-020900- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 500 AM EDT TUE JUN 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO SEVERE WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN... NO SEVERE WEATHER EXPECTED. HC
In the hours before
Local storm report, Jun 1, 7:37 PM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
737 PM EDT TUE JUN 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG ELKINS 38.93N 79.85W
06/01/2004 RANDOLPH WV COUNTY OFFICIAL
TREES AND POWER LINES DOWN.
&&
PMGLocal storm report, Jun 1, 7:46 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
746 PM EDT TUE JUN 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG WELCH 37.43N 81.58W
06/01/2004 MCDOWELL WV PUBLIC
STURCTURE DAMAGE
&&
PMGSpecial weather statement, Jun 1, 7:57 PM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 757 PM EDT TUE JUN 1 2004 OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>040-046-047-020030- ATHENS OH-BARBOUR WV-BOONE WV-BRAXTON WV-CABELL WV-CALHOUN WV- CLAY WV-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-HARRISON WV- JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- INCLUDING THE CITIES OF...ATHENS...BECKLEY...BUCKHANNON... CHARLESTON...CLARKSBURG...CLAY...DURBIN...EDEN...ELIZABETH... ELKINS...FAYETTEVILLE...GALLIPOLIS...GLENVILLE...GRAFTON... GRANTSVILLE...HAMLIN...HARRISVILLE...HUNTINGTON...IRONTON... JACKSON...LOGAN...MADISON...MARIETTA...MARLINTON...MCARTHUR... MIDDLEBOURNE...NEW LEXINGTON...PARKERSBURG...PHILIPPI...PINEVILLE... POINT PLEASANT...POMEROY...RIPLEY...SNOWSHOE...SPENCER... STONEWALL JACKSON LAKE ST...SUMMERSVILLE...SUTTON...WAYNE... WEBSTER SPRINGS...WELCH...WEST UNION...WESTON... WILLIAMSON AND WINFIELD 757 PM EDT TUE JUN 1 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN OHIO... VINTON...PERRY...LAWRENCE...ATHENS...WASHINGTON...MORGAN...MEIGS... GALLIA AND JACKSON IN WEST VIRGINIA... BARBOUR BOONE BRAXTON CABELL CALHOUN CLAY DODDRIDGE FAYETTE GILMER JACKSON KANAWHA LINCOLN LOGAN HARRISON LEWIS MASON MCDOWELL MINGO NICHOLAS POCAHONTAS PLEASANTS PUTNAM RALEIGH RANDOLPH RITCHIE ROANE TAYLOR TYLER WAYNE WETZEL WIRT UPSHUR WEBSTER WOOD WYOMING THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... IN KENTUCKY... BOYD CARTER GREENUP LAWRENCE IN VIRGINIA.... BUCHANAN DICKENSON
Local storm report, Jun 1, 8:01 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
801 PM EDT TUE JUN 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG HURRICANE 38.44N 82.02W
06/01/2004 PUTNAM WV EMERGENCY MNGR
TREES DOWN COUNTY WIDE
&&
ESSSpecial weather statement, Jun 1, 8:46 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 846 PM EDT TUE JUN 1 2004 KYZ101>103-105-VAZ003-004-020130- BOYD KY-BUCHANAN VA-CARTER KY-DICKENSON VA-GREENUP KY-LAWRENCE KY- INCLUDING THE CITIES OF...ASHLAND...CLINTWOOD...GRAYSON...GREENUP... GRUNDY AND LOUISA 846 PM EDT TUE JUN 1 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN VIRGINIA.... BUCHANAN DICKENSON THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... IN KENTUCKY... BOYD CARTER GREENUP LAWRENCE
Special weather statement, Jun 1, 10:43 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1043 PM EDT TUE JUN 1 2004 KYZ101>103-105-OHZ066-020537- BOYD KY-CARTER KY-GREENUP KY-LAWRENCE KY-PERRY OH- INCLUDING THE CITIES OF...ASHLAND...GRAYSON...GREENUP... LOUISA AND NEW LEXINGTON 1043 PM EDT TUE JUN 1 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... THUNDERSTORMS WILL MOVE INTO THE AREA BY 11 PM. WINDS OF 30 TO 40 MPH...ALONG WITH BRIEF HEAVY DOWNPOURS ARE POSSIBLE.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 11:16 PM EDT | Severe Thunderstorm Warning | RLX | Carter, Greenup | 29 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.